Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Sep 14, 2021, 9:09 AM EDT. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2021, 9:09 AM EDT (13:09 UTC)
- Expired
- Sep 14, 2021, 10:00 AM EDT
- In force
- 51 min
- Issued by
- NWS Gaylord, MI
- Hail
- 0.25 in
- Wind
- 30
The radar
The NCL Michigan radar (KAPX), 139 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 1.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
428
WWUS83 KAPX 141309
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
909 AM EDT Tue Sep 14 2021
MIZ088-141400-
Southeast Chippewa MI-
909 AM EDT Tue Sep 14 2021
...Strong thunderstorms will impact portions of southeastern Chippewa
County through 1000 AM EDT...
At 909 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Munuscong to 7 miles
southeast of Cedarville. Movement was northeast at 55 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Goetzville around 920 AM EDT.
Potagannissing Bay, Saint Marys River and Detour Village around
925 AM EDT.
Other locations in the path of these storms include Drummond Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4588 8355 4590 8366 4590 8382 4592 8388
4591 8401 4594 8413 4592 8429 4598 8424
4598 8412 4599 8423 4620 8408 4615 8401
4606 8395 4606 8390 4612 8383 4610 8375
4612 8364 4611 8357 4600 8344
TIME...MOT...LOC 1309Z 243DEG 63KT 4619 8405 4591 8426
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Sep 14, 6:45 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Sep 14, 6:45 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
645 AM EDT Tue Sep 14 2021
.NEAR TERM...(Today through Tonight)
Issued at 251 AM EDT Tue Sep 14 2021
...Widespread showers and thunderstorms today into early evening...
High Impact Weather Potential...Marginal risk of severe
thunderstorms across all of Northern Lower Michigan and the Straits
area...with large hail and damaging winds the primary severe weather
threats.
Pattern Synopsis/Forecast...Low pressure continues to develop along
the Iowa/Minnesota border early this morning. Associated stationary
front extending eastward from the low along the far southern borders
of both Wisconsin and Michigan has begun to slowly wave back
northward as a warm front in response to that upstream low pushing
NE toward Lake Superior. Several areas of convection continue to
fire around and north of the low center and well north of the warm
front as well. Broken line of showers and thunderstorms impacting
our CWA early have remained well below severe limits. While both
instability and wind shear are strengthening with the approach of
the warm front...storms remain relatively weak and elevated in
nature.
As we head into today...low center will reach Lake Superior this
morning and then continue thru SE Ontario this afternoon...reaching
James Bay by this evening. Instability and bulk shear values will
continue to increase today...reaching 2000 J/kg and near 50 kts
respectively by around midday. Cold front will sweep thru our CWA
during peak heating...which will certainly aid in destabilization
especially across our SE CWA this afternoon. Expect two main waves
of convection will impact our area today...one during the morning as
the warm front lifts into Northern Michigan and another this
afternoon along and ahead of the cold front. Both instability and
shear values will be stronger this afternoon ahead of the cold
front...and expect this will be our greatest potential for severe
storms. Primary severe weather threats will be large hail and
damaging winds with an outside chance of an isold tornado. WAA ahead
of the cold front will boost afternoon high temps to above normal
levels...ranging form the lower 70s in Eastern Upper Michigan to the
lower 80s near Saginaw Bay.
All precip chances will come to an end by late evening...with quiet
weather and some partial clearing expected later tonight as high
pressure begins to settle into our region in the wake of the cold
front. Low temps tonight will cool mainly into the low to mid 50s.
&&
.SHORT TERM...(Wednesday through Thursday)
Issued at 251 AM EDT Tue Sep 14 2021
High impact weather potential: Minimal.
High pressure will build in behind the departing cold front
mentioned in the previous forecast discussion, decreasing
cloudiness throughout the day Wednesday with no precipitation
chances. Nearly zonal flow and surface high pressure will remain
overhead through at this Thursday, continuing pleasant summer
weather for northern Michigan with partly cloudy skies, fairly light
winds, and warm temperatures.
Winds will be northwesterly throughout Wednesday and and becoming
light as the aforementioned ridge of high pressure moves directly
overhead during the overnight hours and into the early morning hours
of Thursday. Winds will become southerly during the afternoon as the
ridge moves just to our east, advecting warmer temperatures.
Temperatures will be in the low 70s Wednesday as the cooler air on
northwesterly winds will inhibit temperatures from rising too much
with the sunny skies. As the southerly flow sets up Thursday on the
western periphery of the ridge of high pressure, temperatures will
rise into the mid to upper 70s.
.LONG TERM...(Thursday night through Monday)
Issued at 251 AM EDT Tue Sep 14 2021
High impact weather potential: Minimal
Model solutions are pretty differing at this time, although there
are some hints from each of broad troughing over the western half of
the CONUS. This would indicate a warm and more humid airmass over
the Great Lakes region with chances of precipitation as return flow
and warmer temperatures are advected on southerly flow along the
eastern periphery of aforementioned troughing. Will definitely be a
time frame that will have opportunities to fine tune and almost
certainly change forecasts as new runs come in the next several
days. Temperatures are forecast to be well above normal throughout
this period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 645 AM EDT Tue Sep 14 2021
Waves of showers and thunderstorms will impact Northern Lower
Michigan today into early evening ahead of low pressure lifting
into Lake Superior and Ontario. Residual MVFR/IFR conditions
along and north of the associated warm front will improve to VFR
once the warm front lifts thru our region today. Associated cold
front will sweep thru Northern Lower Michigan later today into
early evening...producing another round of showers and storms.
S/SE winds will strengthen to 15 to 25 kts and then shift to the
SW this afternoon and eventually NW behind the front this
evening.
&&
.MARINE...
Issued at 251 AM EDT Tue Sep 14 2021
Winds and waves will strengthen to SCA criteria today thru this
evening ahead of strong low pressure lifting NE out of the Northern
and Central Plains and into Lake Superior. Widespread showers and
thunderstorms will develop across much of Northern Michigan today
into early evening ahead of this system. A few storms could become
strong to marginally severe...with large hail and damaging winds the
primary severe weather threats. All precip chances will come to an
end later this evening as high pressure builds into our region.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT through this evening for MIZ016>018-020-
024-025-031-088-095>099.
LH...SMALL CRAFT ADVISORY until midnight EDT tonight for LHZ345>348.
SMALL CRAFT ADVISORY from noon today to midnight EDT tonight for
LHZ349.
LM...SMALL CRAFT ADVISORY until midnight EDT tonight for LMZ323-341-
342-344>346.
LS...SMALL CRAFT ADVISORY until midnight EDT tonight for LSZ321-322.
&&
NEAR TERM...MR
SHORT TERM...TL
LONG TERM...TL
AVIATION...MR
MARINE...MRHazardous weather outlook, Sep 14, 7:49 AM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 749 AM EDT Tue Sep 14 2021 MIZ016>018-020>036-041-042-086>088-095>099-151200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 749 AM EDT Tue Sep 14 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. There is the potential for two rounds of severe thunderstorms today...one during the morning hours and a second during the afternoon. Most of the severe storm potential will be confined to Northern Lower Michigan. Large hail and damaging wind gusts will be the primary threats...along the with possibility of an isolated tornado. There is a high swim risk on Lake Michigan and Lake Huron beaches today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation possible. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-151200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 749 AM EDT Tue Sep 14 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. There is the potential for two rounds of severe thunderstorms today...one during the morning hours and a second during the afternoon. Most of the severe storm potential will be confined to Northern Lower Michigan. Large hail and damaging wind gusts will be the primary threats...along the with possibility of an isolated waterspout. There is a high swim risk on Lake Michigan and Lake Huron beaches today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation possible. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Sep 14, 8:41 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Gaylord MI
841 AM EDT Tue Sep 14 2021
MIZ016-017-021-022-027-028-097-099-141345-
Otsego MI-Mackinac Island/Bois Blanc Island MI-Cheboygan MI-
Kalkaska MI-Antrim MI-Emmet MI-Charlevoix MI-Crawford MI-
841 AM EDT Tue Sep 14 2021
...Strong thunderstorms will impact portions of Cheboygan, Otsego,
Antrim, northern Crawford, Emmet, northern Kalkaska and Charlevoix
Counties through 945 AM EDT...
At 840 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilderness State Park to Elk Rapids.
Movement was east at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Mackinaw City, Carp Lake, Bliss and Wilderness State Park around
845 AM EDT.
Levering around 850 AM EDT.
Mackinac Island around 900 AM EDT.
Other locations in the path of these storms include Cheboygan,
Mancelona, Antrim, Point Aux Pins On, Cheboygan State Park, Waters,
Otsego Lake State Park and Chester Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4540 8517 4540 8505 4547 8513 4580 8493
4582 8488 4582 8486 4580 8488 4582 8481
4584 8439 4580 8432 4575 8431 4570 8437
4568 8424 4520 8433 4520 8437 4483 8440
4481 8534 4489 8542 4481 8548 4481 8553
TIME...MOT...LOC 1240Z 274DEG 36KT 4575 8487 4488 8541
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHLocal storm report, Sep 14, 9:04 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
904 AM EDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM TSTM WND GST 1 WNW PELLSTON 45.57N 84.80W
09/14/2021 M43 MPH EMMET MI ASOS
ASOS STATION KPLN PELLSTON - RGNL AIRPORT OF
EMMET COUNTY.
&&
MGSpecial weather statement, Sep 14, 9:09 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
909 AM EDT Tue Sep 14 2021
MIZ088-141400-
Southeast Chippewa MI-
909 AM EDT Tue Sep 14 2021
...Strong thunderstorms will impact portions of southeastern Chippewa
County through 1000 AM EDT...
At 909 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Munuscong to 7 miles
southeast of Cedarville. Movement was northeast at 55 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Goetzville around 920 AM EDT.
Potagannissing Bay, Saint Marys River and Detour Village around
925 AM EDT.
Other locations in the path of these storms include Drummond Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4588 8355 4590 8366 4590 8382 4592 8388
4591 8401 4594 8413 4592 8429 4598 8424
4598 8412 4599 8423 4620 8408 4615 8401
4606 8395 4606 8390 4612 8383 4610 8375
4612 8364 4611 8357 4600 8344
TIME...MOT...LOC 1309Z 243DEG 63KT 4619 8405 4591 8426
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 3:00 AM EDT | Beach Hazards Statement | APX | Alpena, Benzie, Charlevoix, Cheboygan, Chippewa, Emmet and 4 more | 21 hr |
| Sep 14, 5:51 AM EDT | Special Marine Warning | APX | 84 min | |
| Sep 14, 8:00 AM EDT | Special Marine Warning | APX | 60 min | |
| Sep 14, 8:14 AM EDT | Special Marine Warning | APX | 31 min | |
| Sep 14, 8:41 AM EDT | Special Weather Statement | APX | Antrim, Cheboygan, Emmet, Otsego | 64 min |
| Sep 14, 8:50 AM EDT | Special Marine Warning | APX | 55 min | |
| Sep 14, 9:22 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Presque Isle | 23 min |
| Sep 14, 9:34 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Otsego | 26 min |
| Sep 14, 9:40 AM EDT | Special Marine Warning | APX | 81 min | |
| Sep 14, 3:58 PM EDT | Special Marine Warning | APX | 62 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.